There are a few medications that can make wearing braces a challenge. For example, anti-seizure medication can cause your gums to grow out of control, which can cause the gum tissue to grow over your teeth and in-between the spaces of your teeth. In addition, certain medications can cause problems with abnormal oral bleeding. Here are some medications that may cause bleeding under your brackets, and what you can do about it.
If you take aspirin for chronic pain or to reduce your risk for heart attack and stroke, you may experience heavy or prolonged bleeding of the gums. Aspirin decreases blood platelet aggregation, which makes your platelets less sticky.
Although this side effect is beneficial to those who are at high risk for developing a blood clot, it can be problematic for people who wear braces. If your physician has recommended that you take aspirin every day to lower your risk for cardiovascular disease, do not abruptly stop taking it.
Doing so can raise your risk for developing a life-threatening blood clot, heart attack, or stroke. Be sure you tell your orthodontist that you take aspirin so that he or she can extra care when examining your teeth and tightening your braces so that an aspirin-related bleeding episode can be averted.
If you are at high risk for thrombus or blood clot formation, your primary care physician may have recommended that you take an anticoagulant medication known as warfarin sodium. This medication can significantly thin your blood, leading to abnormal bleeding of the gastrointestinal tract, urinary tract, and the oral cavity.
When you get your teeth professionally cleaned or get your braces tightened, your gums may bleed profusely if you take warfarin sodium. If you experience abnormal bleeding as a result of your anticoagulant medication, your physician may decide to lower the dosage, as higher dosages may be more likely to contribute to prolonged or heavy bleeding.
If you take warfarin sodium or aspirin, make sure you let your orthodontic staff know. This way, they will monitor your gums more carefully for signs of abnormal bleeding or bruising and will take extra care when working with your oral hardware.
While the above medications can make your gums bleed, other conditions such as infections, a low platelet count, gingivitis, and and even anxiety can predispose you to gingival bleeding. When your dentist or physician determines the source of your bleeding gums, an effective treatment plan can then be implemented.Share
5 December 2018